Kansas, 2012

High Wind in Kansas, December 19 to 20, 2012

December 19 to 20, 2012 · NWS DDC · 7 events in 7 counties and zones

A strong storm system moved into Western Kansas the morning of Wednesday, December 19th. There was also a strong cold front that swept through Western Kansas that day, resulting in a tight surface pressure gradient.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong storm system moved into Western Kansas the morning of Wednesday, December 19th. There was also a strong cold front that swept through Western Kansas that day, resulting in a tight surface pressure gradient. North winds blew at 45 mph with gusts to around 60 mph. The snow began as light, but with that strong of winds, poor visibility resulted. The snow picked up in intensity in the late afternoon, and from 1 to 3 inches fell across Central Kansas. Two and a half inches of snow were reported at both Jetmore in Hodgeman County and Ness City in Ness County. Two inches of snow were reported at Wakeeney in Trego County and at La Crosse in Rush County. There were several reports of white out or near white out conditions, and at one point, the road between Holcomb and Lakin was closed due to near white out conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 19, 5:07 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Dec 19, 5:07 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
507 PM CST WED DEC 19 2012

...UPDATED FOR AVIATION...

.SYNOPSIS...
ISSUED AT 248 PM CST WED DEC 19 2012

WATER VAPOR LOOP THIS AFTERNOON SHOWED THE MID LEVEL CYCLONE CENTER
ALONG THE COLORADO-NEW MEXICO BORDER...WHICH APPEARED TO BE MOVING
DUE EAST ALONG THE BORDER. A MID LEVEL DRY INTRUSION EXTENDED FROM
SOUTH OF THE LOW ACROSS CENTRAL NEW MEXICO NORTHEAST INTO
SOUTHWESTERN KANSAS. AS OF MID AFTERNOON...THE WHITEOUT AND NEAR
WHITEOUT CONDITIONS IN MODERATE SNOW AND 30 KT WINDS ENCOMPASSED
NORTHEASTERN COLORADO, FAR NORTHWESTERN KANSAS, AND A GOOD PORTION
OF SOUTHWESTERN NEBRASKA. QUARTER-MILE OBS WERE REPORTED AT 20Z AT
AKRON, LIMON, MCCOOK, IMPERIAL, AND BURLINGTON...WITH VISIBILITY
DETERIORATING RAPIDLY AT GOODLAND. THE SURFACE COLD FRONT WAS
PUSHING FAIRLY QUICKLY SOUTHEAST WITH THE FRONT EXTENDING FROM NEAR
HOXIE TO SCOTT CITY TO HUGOTON.

&&

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 248 PM CST WED DEC 19 2012

CLEARLY, THE BIGGEST CHALLENGE IS HOW SEVERE CONDITIONS WILL GET
THIS EVENING AND OVER HOW LARGE OF AN AREA...AS WELL AS DURATION.
THE HOURLY SHORT TERM MESOSCALE MODELS ARE OFFERING A LITTLE BETTER
INSIGHT INTO THE EVOLUTION OF THE STORM. AS THE MID LEVEL VORTICITY
MAX PASSES ALONG THE WESTERN KS-OK BORDER THIS EVENING, A MID LEVEL
ZONE OF FRONTOGENESIS WILL PUSH EAST ACROSS WESTERN KANSAS. THE
STRONGEST FRONTOGENESIS WILL BE CONFINED TO AREAS MAINLY NORTH OF
THE ARKANSAS RIVER...WHICH ISN'T MUCH OF A CHANGE FROM PREVIOUS
FORECAST. THIS MORNINGS MODEL RUNS, THOUGH, HAVE BROUGHT 2-3 INCHES
OF SNOW ACCUMULATION AS FAR SOUTH AS A GARDEN CITY TO DODGE CITY
LINE.  THE OFFICIAL FORECAST WAS UPDATED TO INCREASE SNOW AMOUNTS
ABOUT A HALF INCH TO ONE INCH NORTH OF THE ARKANSAS RIVER. THE HIGH
WIND WARNING STILL LOOKS GOOD FOR MUCH OF THE EVENING AS WE DO
EXPECT SOME 30MB AGL MOMENTUM OF 50 KNOTS TO REACH THE SURFACE IN
GUSTS...PARTICULARLY IN HEAVIER SNOW BANDS.  IT WILL BE IN THE
HEAVIER SNOW BANDS WHERE BLIZZARD CONDITIONS WILL OCCUR. THE
QUESTION OF DURATION TO SUPPORT A BLIZZARD WARNING FARTHER SOUTH IS
THE MAIN REASON WHY THE BLIZZARD WARNING WAS NOT EXTENDED FARTHER
SOUTH...BUT THAT DOES NOT MEAN THAT SEVERE CONDITIONS WILL NOT OCCUR
AT LEAST FOR A SHORT TIME DURING THE MID TO LATE EVENING HOURS.

AFTER MIDNIGHT TONIGHT...THE STORM WILL BE PULLING AWAY FAIRLY
QUICKLY WITH CONDITIONS IMPROVING MARKEDLY.  NORTHWEST WINDS OF 20
TO 30 KNOTS WILL STILL CONTINUE ESPECIALLY ACROSS CENTRAL AND SOUTH
CENTRAL KANSAS UP UNTIL DAYBREAK.  FRESH SNOWCOVER WILL HAVE AN
EFFECT ON TEMPERATURES THURSDAY AND HAVE LOWERED HIGHS ESPECIALLY
NORTH OF NESS CITY TO LACROSSE WITH 20S TO LOWER 30S FOR MOST OF THE
DAY.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 248 PM CST WED DEC 19 2012

MID TO UPPER LEVEL RIDGING WILL BUILD ACROSS THE CENTRAL UNITED
STATES FRIDAY THROUGH SATURDAY THEN BECOME MORE ZONAL FROM WEST TO
EAST SATURDAY INTO SUNDAY. HIGH PRESSURE AT THE SURFACE WILL BE
FOUND ACROSS THE SOUTHERN PLAINS FRIDAY AND SATURDAY BEFORE SHIFTING
INTO THE SOUTHEASTERN UNITED STATES SUNDAY. THESE FEATURES ARE
ANTICIPATED TO SUPPRESS ANY SIGNIFICANT ACTIVITY ACROSS WESTERN
KANSAS. THE ATMOSPHERE ACROSS THE PLAINS LOOKS TO BE DRY LEAVING
MOSTLY CLEAR SKIES THROUGH SUNDAY. WITH HIGH PRESSURE TO OUR SOUTH,
WINDS WILL GENERALLY BE FROM THE WEST TO NORTHWEST FRIDAY AND
SATURDAY THEN BECOMING LIGHT AND VARIABLE SATURDAY NIGHT THROUGH
SUNDAY. LOWS WILL DIP INTO THE TEENS FRIDAY MORNING WITH 20S
SATURDAY THROUGH MONDAY MORNING. HIGHS FRIDAY AND SATURDAY WILL
GENERALLY RANGE FROM THE LOWER 40S ACROSS NORTHERN KANSAS TO MID 50S
ACROSS THE KS/OK BORDER. HIGHS SUNDAY WILL GENERALLY BE IN THE 40S.

AN UPPER LEVEL SHORTWAVE MOVES INTO THE PACIFIC NORTHWEST MONDAY,
THEN DEEPENS AND SHIFTS INTO THE CENTRAL ROCKIES MONDAY NIGHT. AS
THIS TROUGH APPROACHES, AN AREA OF LOW PRESSURE IS EXPECTED TO
DEVELOP ACROSS EASTERN COLORADO AT THE SURFACE, WHICH WILL SHIFT
WINDS TO MORE OF A SOUTHERLY DIRECTION. MODELS THEN SUGGEST AN AREA
OF LOW PRESSURE TO MOVE JUST SOUTH OF THE AREA TUESDAY. THIS WILL
BRING MOSTLY CLOUDY SKIES AND A CHANCE OF SNOW. THIS IS OF COURSE
OUT ON DAY 7 AND CONFIDENCE IS LOW IF THIS WILL UNFOLD AS DEPICTED.
HIGHS MONDAY ARE FORECASTED TO RANGE FROM THE MID 30S ACROSS WEST
CENTRAL KANSAS TO MID 40S ACROSS THE KS/OK BORDER. LOWS TUESDAY
MORNING ARE ANTICIPATED TO BE AROUND 20 DEGREES WITH HIGHS TUESDAY
AFTERNOON AROUND 30 DEGREES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 456 PM CST WED DEC 19 2012

CIGS ARE EXPECTED TO RAPIDLY LOWER TO LIFR CONDITIONS BY 00Z AT
ALL TAF SITES. THE WINDS WILL PICK UP ALSO TO NORTH TO NORTHWEST
AT 30-40KT WITH GUSTS TO 50KT POSSIBLE. AFTER AN UPPER LOW AND
WRAPAROUND SNOW MOVES ACROSS BY AROUND 02-03Z AT KGCK, 03-04Z AT
KDDC, AND AT KHYS BY 05-06Z CIGS WILL IMPROVE RAPIDLY WITH
CLEARING SKIES SHORTLY AFTER MIDNIGHT. WINDS WILL ALSO DECREASE
BUT STAY GUSTY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  18  38  16  51 / 100   0   0   0
GCK  15  40  13  50 / 100   0   0   0
EHA  16  44  22  57 /  60   0   0   0
LBL  17  44  20  55 /  50   0   0   0
HYS  15  30  14  42 / 100   0   0   0
P28  22  41  19  54 /  40   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING UNTIL MIDNIGHT CST TONIGHT FOR KSZ030-031-
043>046-064-065.

HIGH WIND WARNING UNTIL MIDNIGHT CST /11 PM MST/ TONIGHT FOR
KSZ061>063-066-074>081-084>090.

&&

SYNOPSIS...UMSCHEID
SHORT TERM...UMSCHEID
LONG TERM...HOVORKA_42
AVIATION...KRUSE
Hazardous weather outlook, Dec 19, 5:10 AM CST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
510 AM CST WED DEC 19 2012

KSZ030-031-043>046-061>066-074>081-084>090-201100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
510 AM CST WED DEC 19 2012 /410 AM MST WED DEC 19 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A BLIZZARD WARNING IS IN EFFECT NORTH OF HIGHWAY 96 AND AROUND
JETMORE AND LARNED FROM THIS AFTERNOON UNTIL MIDNIGHT TONIGHT.
SEE WINTER WEATHER MESSAGE FOR ADDITIONAL DETAILS.

A WINTER WEATHER ADVISORY IS IN EFFECT FROM 6 PM THIS EVENING
UNTIL MIDNIGHT TONIGHT FOR SOUTH CENTRAL KANSAS FROM KINSLEY AND
ST JOHN SOUTHWARD TO COLDWATER AND MEDICINE LODGE. SEE WINTER
WEATHER MESSAGE FOR ADDITIONAL DETAILS.

A HIGH WIND WARNING IS IN EFFECT ALONG AND SOUTH OF HIGHWAY 50
FROM SYRACUSE TO DODGE CITY FROM THIS AFTERNOON THROUGH MIDNIGHT
TONIGHT. SEE WEATHER MESSAGES FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SOME CALLS TO SPOTTERS MAY BE NEEDED FOR WEATHER REPORTS AND
SNOWFALL AMOUNTS LATER THIS AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Local storm report, Dec 19, 5:47 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
547 PM CST WED DEC 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     NON-TSTM WND GST GARDEN CITY             37.98N 100.86W
12/19/2012  M56 MPH          FINNEY             KS   EMERGENCY MNGR

            THE EMERGENCY MANAGER ALSO REPORTS VISIBILITY DOWN TO 1/4
            OF A MILE, LIGHT SNOW, AND POWER FLUCTUATIONS.

&&

FKRUSE
Local storm report, Dec 19, 6:07 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
607 PM CST WED DEC 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     NON-TSTM WND GST 1 ESE KENDALL           37.93N 101.52W
12/19/2012  M58 MPH          KEARNY             KS   MESONET

&&

SUGDEN
Local storm report, Dec 19, 6:18 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
618 PM CST WED DEC 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     NON-TSTM WND GST 1 NNE SYRACUSE          37.99N 101.74W
12/19/2012  M60 MPH          HAMILTON           KS   MESONET

&&

06
Local storm report, Dec 19, 6:19 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
619 PM CST WED DEC 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     NON-TSTM WND GST 1 S COOLIDGE            38.03N 102.01W
12/19/2012  M60 MPH          HAMILTON           KS   MESONET

&&

06

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Finney

When
December 19, 6:20 PM CST to 6:25 PM CST
Where
Finney forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

High Wind, Hamilton

When
December 19, 6:25 PM CST
Where
Hamilton forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

High Wind, Kearny

When
December 19, 6:25 PM CST
Where
Kearny forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

High Wind, Stanton

When
December 19, 9:00 PM CST to December 20, 12:35 AM CST
Where
Stanton forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
AWOS
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

High Wind, Grant

When
December 19, 9:00 PM CST to December 20, 12:00 AM CST
Where
Grant forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
AWOS
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

High Wind, Haskell

When
December 19, 9:00 PM CST to December 20, 1:00 AM CST
Where
Haskell forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
AWOS
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

High Wind, Gray

When
December 19, 11:20 PM CST
Where
Gray forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431988, 431985, 431986, 431992, 431993, 431994, 431997.